Kansas, 2018

Tornadoes and Hail in Kansas, May 18, 2018

May 18, 2018 · NWS DDC · 36 events in 12 counties and zones

A surface boundary, dry line and outflow boundaries from previous thunderstorms all interacted with an increasingly unstable atmosphere to produce thunderstorms, some severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A surface boundary, dry line and outflow boundaries from previous thunderstorms all interacted with an increasingly unstable atmosphere to produce thunderstorms, some severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 18, 2:54 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, May 18, 2:54 PM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
354 PM CDT Fri May 18 2018

...Updated short and long term discussion...

.SHORT TERM...(This evening through Saturday)
Issued at 354 PM CDT Fri May 18 2018

Severe weather event getting ready to unfold across southwest
Kansas late this afternoon and evening. As of mid afternoon,
surface low pressure was centered over southeast Colorado near
KSPD. A stationary front/outflow boundary extended from the low
into west central and central Kansas. Farther south, a dryline was
becoming more pronounced from the low into the Texas Panhandle.

The atmosphere continues destabilize across the area this
afternoon per the SPC Mesoanalysis page. MUCAPE values are
increasing to 2000+ j/kg. In addition, 0-6 km shear has been
slowly ramping up to around 40 kts. A special 19z sounding from
KDDC is verifying this and is also showing a capping inversion at
700 mb which was a little more pronounced than the RAP13 soundings
were depicting it earlier today. Per recent runs of the HRRR/RAP
models, storms should develop along the front and dryline mainly
after 4 pm. Storms will initially be discreet with a greater
threat for large hail. Think there will be a window of opportunity
for a few storms developing along the old outflow boundary in
west central Kansas to become briefly tornadic given the enhanced
low level shear along and north of the boundary. The models have
been consistent in showing the storms growing upscale into a
convective line as they move out of far southwest Kansas and the
northeast Texas Panhandle early this evening with the severe
weather threat will switch from large hail to strong/damaging
winds as the storm cluster moves northeast.

Most of the thunderstorm activity will be moving out of central Kansas
around or after midnight. The HRRR has been hinting at storms redeveloping
over southwest Kansas later tonight. Not real confident this will happen
but it will have to be watched.

On Saturday the stationary front is progged to move into south central
Kansas as the remains of the upper low move out into far northwest Kansas.
A fairly cold airmass aloft related to the upper system will keep some
instability in place over the region. A stronger cold front is expected
to move southeast through western Kansas during the afternoon with
widely scattered thunderstorms developing along it. A few severe
storms could develop along the front over south central and parts
of southwest Kansas along the front, as well as some storms up along
I-70 under the colder air aloft.

.LONG TERM...(Saturday night through Friday)
Issued at 354 PM CDT Fri May 18 2018

The medium range models are showing another upper low developing over
the western states early next week. This will keep the central High
Plains under a general southwesterly flow aloft pattern through mid
week. The models show subtle disturbances moving out over the region
but the strength and timing of these features is uncertain. Forecast
Builder has some slight chance to chance pops through the week
which looks good for now. An upper level ridge builds over the
central CONUS later next week which should result in daytime high
temperatures back up into the 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1241 PM CDT Fri May 18 2018

VFR conditions will prevail through this afternoon. By late
afternoon, widely scattered thunderstorms could develop initially
along an outflow boundary over west central Kansas and a dryline
over far southeast Colorado into the Texas Panhandle region.
Initially discreet storms will likely congeal into a band of
storms as they move northeast through southwest and central
Kansas. There is a heightened threat for strong/damaging wind
gusts across the area as the evening progresses, especially to the
east of Garden City and Liberal. Thunderstorms should be moving
east out of central Kansas by 06z. MVFR cigs could develop later
tonight especially from Garden City to Hays but any low cigs that
develop should diminish Saturday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  82  51  73 /  50  20  20  10
GCK  57  78  48  71 /  40  20  10  10
EHA  56  81  47  73 /  10  20  20  10
LBL  60  82  49  74 /  30  20  20  10
HYS  61  79  51  70 /  60  20  20  10
P28  66  91  57  78 /  40  20  40  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Gerard
Hazardous weather outlook, May 18, 2:19 AM CST, 15 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Dodge City KS
319 AM CDT Fri May 18 2018

KSZ030-031-043>046-061>066-074>081-084>090-190830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
319 AM CDT Fri May 18 2018 /219 AM MDT Fri May 18 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe storms are possible late this afternoon and
evening time frame along and east of dryline oriented north to
south along the Highway 83 corridor. The main threat will be large
hail up to baseball sized and damaging winds over 60 mph along
with a couple of tornados being possible. West of the dryline,
there will be significant fire weather with relative humidity
values about 17-18 percent and strong south winds gusting up to
35 mph.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Severe weather threat will return Monday through Thursday with
large hail over two inches and damaging winds over 60 mph possible
during this time. Fire weather risk will be elevated Tuesday
through Thursday west of a dryline for the western counties where
relative humidity values will be around 20 percent and increased
south winds up to 25-30 mph.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  No hazards.

* Monday
  No hazards.

* Tuesday
  - Fire weather: Elevated risk

* Wednesday
  - Fire weather: Elevated risk

* Thursday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 4PM along and east of line
through the highway 83 corridor late this afternoon and evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 18, 4:51 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
551 PM CDT FRI MAY 18 2018

KSZ086-087-182315-
Seward KS-Meade KS-
551 PM CDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEWARD AND SOUTHERN
MEADE COUNTIES UNTIL 615 PM CDT...

At 551 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Forgan, or 11 miles east of Hayne, moving northeast at
35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Meade, Meade State Park and Missler.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3734 10047 3722 10015 3700 10046 3700 10075
TIME...MOT...LOC 2251Z 221DEG 42KT 3705 10060

TATRO

The radar

The Dodge City radar (KDDC), 78 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

21 hail, 8 thunderstorm wind, 4 tornado, 2 funnel cloud, 1 heavy rain. Local standard time, as filed.

Hail, Meade

When
May 18, 5:20 PM CST
Where
Meade County, 0.88 mi SE of Plains
Measured
1.5 in hail
Reported by
Public
Coordinates
37.260, -100.590

Hail, Seward

When
May 18, 5:40 PM CST
Where
Seward County, 2.76 mi S of Kismet
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.160, -100.700

Hail, Clark

When
May 18, 5:45 PM CST
Where
Clark County, 9.39 mi NW of Englewood
Measured
1 in hail
Reported by
Public
Coordinates
37.140, -100.080

Hail, Seward

When
May 18, 5:45 PM CST
Where
Seward County, Kismet
Measured
1 in hail
Reported by
Public
Coordinates
37.200, -100.700

Hail, Seward

When
May 18, 5:47 PM CST
Where
Seward County, 0.69 mi N of Kismet
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.210, -100.700

Funnel Cloud, Seward

When
May 18, 5:52 PM CST to 5:55 PM CST
Where
Seward County, 6.8 mi NNE of Kismet
Reported by
Emergency Manager
Coordinates
37.290, -100.650

Hail, Meade

When
May 18, 5:55 PM CST
Where
Meade County, 0.88 mi SE of Plains
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
37.260, -100.590

Hail, Seward

When
May 18, 5:58 PM CST
Where
Seward County, 0.88 mi NW of Liberal
Measured
1.5 in hail
Reported by
Public
Coordinates
37.040, -100.940

Hail, Seward

When
May 18, 6:00 PM CST
Where
Seward County, 0.88 mi NW of Liberal
Measured
1.75 in hail
Reported by
Public
Coordinates
37.040, -100.940

Hail, Gray

When
May 18, 6:10 PM CST
Where
Gray County, 7.91 mi NNW of Montezuma
Measured
2 in hail
Reported by
Public
Coordinates
37.710, -100.490

Thunderstorm Wind, Ford

When
May 18, 6:19 PM CST
Where
Ford County, 0.69 mi S of (Ddc)dodge City Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.760, -99.970

Hail, Gray

When
May 18, 6:20 PM CST
Where
Gray County, 2.14 mi SSE of Charleston
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.840, -100.560

Hail, Gray

When
May 18, 6:22 PM CST
Where
Gray County, Ingalls
Measured
1.75 in hail
Reported by
Public
Coordinates
37.830, -100.450

Hail, Gray

When
May 18, 6:23 PM CST
Where
Gray County, 1.09 mi E of Ingalls
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
37.830, -100.430

Hail, Gray

When
May 18, 6:23 PM CST
Where
Gray County, Ingalls
Measured
1.75 in hail
Reported by
Public
Coordinates
37.830, -100.450

Tornado, Finney

When
May 18, 6:25 PM CST to 6:29 PM CST
Where
Finney County, 7.19 mi E of Friend to 7.25 mi E of Friend
Rating
EF0
Path length
0.72 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.250, -100.790

Brief tornado did not come into contact with anything to damage.

Hail, Gray

When
May 18, 6:30 PM CST
Where
Gray County, Ingalls
Measured
2.5 in hail
Reported by
Public
Coordinates
37.830, -100.450

Multiple vehicles had windshields broke by the hail.

Thunderstorm Wind, Ford

When
May 18, 6:30 PM CST
Where
Ford County, 0.57 mi SW of (Ddc)dodge City Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.764, -99.977

A roof was blown off a building at the sheriffs office. The dry microburst spread debris mainly northwest.

Thunderstorm Wind, Ford

When
May 18, 6:42 PM CST
Where
Ford County, 5.18 mi WSW of Wilroads
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
37.640, -99.980

A center pivot irrigation sprinkler was overturned by the high wind.

Hail, Scott

When
May 18, 6:57 PM CST
Where
Scott County, 3.85 mi E of Shallow Water
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.370, -100.850

Funnel Cloud, Finney

When
May 18, 6:58 PM CST to 7:00 PM CST
Where
Finney County, 4.08 mi SSE of Friend
Reported by
Public
Coordinates
38.220, -100.880

Hail, Scott

When
May 18, 7:00 PM CST
Where
Scott County, 0.69 mi S of Grigston
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.470, -100.720

Thunderstorm Wind, Edwards

When
May 18, 7:11 PM CST
Where
Edwards County, 0.55 mi W of Kinsley Muni Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.920, -99.410

A trampoline was blown into the window of a house.

Hail, Kearny

When
May 18, 7:15 PM CST
Where
Kearny County, 0.88 mi SW of Lake Mc Kinney
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
37.970, -101.210

Thunderstorm Wind, Kearny

When
May 18, 7:15 PM CST
Where
Kearny County, 0.88 mi SW of Lake Mc Kinney
Measured
65 kt (75 mph) measured gust
Reported by
Storm Chaser
Coordinates
37.970, -101.210

Hail, Kearny

When
May 18, 7:23 PM CST
Where
Kearny County, 0.88 mi SW of Lakin
Measured
1 in hail
Reported by
Public
Coordinates
37.940, -101.260

Thunderstorm Wind, Kearny

When
May 18, 7:23 PM CST
Where
Kearny County, 0.88 mi SW of Lakin
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.940, -101.260

Winds were estimated to be 70 MPH.

Hail, Edwards

When
May 18, 7:30 PM CST
Where
Edwards County, 7.59 mi NW of Nettleton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.070, -99.410

Hail, Finney

When
May 18, 7:37 PM CST
Where
Finney County, 1.77 mi WSW of Friend
Measured
1 in hail
Reported by
Public
Coordinates
38.260, -100.950

Thunderstorm Wind, Finney

When
May 18, 7:37 PM CST
Where
Finney County, 1.77 mi WSW of Friend
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.260, -100.950

Winds were estimated to be 55 to 65 MPH.

Tornado, Hamilton

When
May 18, 6:55 PM MST to 7:02 PM MST
Where
Hamilton County, 7.58 mi NE of Mayline to 8.39 mi NNE of Mayline
Rating
EF0
Path length
0.91 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.060, -101.590

Landspout tornado did not come into contact with anything to damage.

Hail, Trego

When
May 18, 8:05 PM CST
Where
Trego County, 2.15 mi E of Wakeeney
Measured
1 in hail
Reported by
Public
Coordinates
39.020, -99.840

Tornado, Hamilton

When
May 18, 7:17 PM MST to 7:22 PM MST
Where
Hamilton County, 12.1 mi NNE of Mayline to 12.83 mi NNE of Mayline
Rating
EF0
Path length
0.73 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.141, -101.620

Another landspout tornado video taped. This was one of three in the vicinity.

Thunderstorm Wind, Barber

When
May 18, 8:20 PM CST
Where
Barber County, 3.22 mi SSE of Lake City
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.310, -98.790

Tornado, Hamilton

When
May 18, 7:25 PM MST to 7:29 PM MST
Where
Hamilton County, 18.62 mi NNE of Mayline to 19.09 mi NNE of Mayline
Rating
EF0
Path length
0.47 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.230, -101.580

Another landspout tornado in the vicinity.

Heavy Rain, Trego

When
May 18, 8:59 PM CST to 10:59 PM CST
Where
Trego County, Wakeeney
Reported by
Public
Coordinates
39.020, -99.880

Rainfall of 4.10 was measured in two hours and at the time of the observation it was still raining.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyThe tornado archive for Kansas, 2018Warnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761958, 761959, 761960, 761961, 761962, 761963, 761965, 761966, 761967, 761968, 761969, 761970, 761971, 761972, 761973, 762443, 761975, 761976, 761977, 761978, 761979, 761980, 761981, 761983, 761984, 761985, 761986, 761987, 761988, 761989, 762444, 761990, 762446, 761991, 762451, 761992.